How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Dan B. Your Own Question
Dr. Dan B.
Dr. Dan B., Board Certified Ophthalmologist
Category: Eye
Satisfied Customers: 3343
Experience:  Eye surgeon experienced in cataracts, glaucoma, retina & neuro-ophthalmology
Type Your Eye Question Here...
Dr. Dan B. is online now
A new question is answered every 9 seconds

sign he was looking at, the word Red Box, half of it disappeared

This answer was rated:

My husband has had this strange thing happen to him on 3 occasions. The first time he was in the vehicle waiting in a parking lot and he realized that the sign he was looking at, the word "Red Box", half of it disappeared. He could not see the word "Red". No matter if he covered up one eye or the other he could not see the whole word. After a few minutes it came back. Something similiar has happened 3 times.
Hello and thanks for your question. Does your husband have diabetes, high cholesterol, or high blood pressure? If no to all of these, does anyone he's blood related to have a history of any of these?
Customer: replied 5 years ago.
He has high cholesterol that he treats with Mega Red. His mom has diabetes that is treated with just diet
These symptoms your husband is having are suggestive of a transient ischemic attack or a TIA. Your husband has risk factors for this. A TIA is an almost-stroke that can be a warning sign of an impending stroke. I would recommend that as long as he's not allergic to it or has a history of gastric bleeding that he start taking an aspirin once daily beginning now. Most importantly, he needs to go see his primary care doctor as soon as possible to get a workup to treat his other risk factors that he mat have v

Does this information help address your concerns? Does this make sense? Do you have any other concerns that I haven't addressed?
I am happy to be able to help you today. I will also be happy to answer any other questions until you have the information you need.
If you would be so kind, please help me get credit for my efforts in answering your questions and press the ACCEPT button for this encounter; this allows part of the funds that you have deposited to the website to be released for my efforts to assist you. This does not end our conversation, however-we can continue to discuss any of your concerns without further charges until you are satisfied.
Any positive feedback and/or bonus you may feel prompted to provide would be welcomed and is appreciated. Thanks for your inquiry!
My opinion is solely informative and does not constitute a formal medical opinion or recommendation. For a formal medical opinion and/or recommendation you must see an eye doctor.
Customer: replied 5 years ago.

Just a few more details. The first time it happened we were on our way back from the Doctor because he had become not dizzy but he could not get his balance and couldn't stay on his feet. It passed but we went ahead and brought him in. The balance hasn't happened since, This was about 4 mo. ago. Since then he has had half his Thyroid removed because of a one inch tumor that was on it which was questionable. Today he could see only half of what he was reading on the computer and looking at the TV he knew that there were 3 people on the screen but he could see only one. And no matter which eye he put his hand over his sight remained the same. It lasted about 10-15 min.

Thank you for the additional information. While it may seem like since his thyroid problem that has happened so recently might be involved here because of it's temporal proximity to these visual symptoms, I don't think they're related. I do think the dizziness, though, is a part of these TIAs. I feel strongly that he needs to be worked up for stroke risk factors either by a neurologist or by his primary care doctor. The next time thus happens it may be permanent and even disable him.

Does that make sense?
Customer: replied 5 years ago.
Why would he see just part of what he focused on? It is always on his left side/eye. Is it blood flow? which is why you suggested an aspirin?
You are precisely correct. It is related to blood flow and that's exactly why I recommended the aspirin; it may be that he even needs more anticoagulation than an aspirin can give which is why he should be evaluated. In a stroke, a portion of the brain goes without blood. In a TIA or almost-stroke the same process is happening it is just transitory and not permanent. Our left sides of our brains are responsible for interpreting what we see on the right sides of our visual fields and vice versa; this is why when he is having these episodes he sees only one half of the visual field regardless of what eye is covered. Does that make sense?
Dr. Dan B. and other Eye Specialists are ready to help you

Related Eye Questions